New York, 2005

Heavy Rain in New York, June 29, 2005

June 29, 2005 · NWS BTV · 1 event in 1 county or zone

A warm and very humid airmass was in place across northern New York. Thunderstorms developed along and ahead of a cold front as it moved southeast across northern New York during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm and very humid airmass was in place across northern New York. Thunderstorms developed along and ahead of a cold front as it moved southeast across northern New York during the afternoon. Thunderstorms with very heavy rainfall impacted the town of Altona with streams and culverts running full and water ponding on roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 3:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 29, 3:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT WED JUN 29 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
LARGE AREA OF SHWRS/THNDSTRMS ASSOCD WITH VORT LOBE MOVED ACRS SRN
PTN OF FA EARLIER TDY. SHWRS/THNDSTRMS DEVELOPED ACRS NRN AREAS
LATER AM/PM IN ADVANCE OF APRCHG WEAK CDFNT. LOCALLY HEAVY AMTS OF
RAIN HAVE BEEN COMMON WITH BOTH AREAS OF PCPN. STRONG WINDS HAVE
ALSO BEEN REPORTED IN SOME OF THE ACTIVITY OVER NRN AREAS THIS PM
IN WET MICROBURSTS. WITH SUFFICIENT INSTABILITY IN PLACE ACRS REGION
THRU EARLY TONIGHT AHEAD OF BOUNDARY...AND PWS STILL GREATER THAN
1.5 INCHES...THE RISK OF LOCALLY HVY RAIN AND GUSTY WINDS WILL
CONTINUE WITH ANY THNDSTRMS THIS EVENING. ACTIVITY WILL THEN
DIMINISH OVERNIGHT. MIN TEMPS MOSTLY IN 60S...WITH SOME UPPER 50S
ACRS NRN NYS.

SOMEWHAT DRIER AIR OVER FA DURING THURSDAY...ALTHO DWPTS AND PWS
NOT AS LOW AS INDICATED BY EARLIER GUIDANCE. H8 TEMPS EXPECTED TO
BE ABOUT 2 DEG C COOLER THAN TDY...BUT ADDED SUN WILL MORE THAN
COMPENSATE FOR THIS. EXPECT HIGHS IN M-U 80S. STALLED AND DECAYING
BOUNDARY OVER SRN/ERN SECTIONS WILL SERVE AS FOCUS FOR DVLPMNT OF
SCT PM SHWRS/THNDSTRMS. WITH ATMOS CAPPED ACRS REST OF AREA...ONLY
SLITE CHC FOR ANY PM CONVECTION.

SOUTHERLY FLOW DEVELOPS ACRS FA THURS NITE AND INCREASES DURING
FRIDAY WITH APRCH OF CDFNT. STALLED BOUNDARY OVER ERN ZONES THURS
NITE MAY RESULT IN WDLY SCT SHWRS/THNDSTRMS...BUT OTHERWISE EXPECT
DRY CONDITIONS THURS NITE. INCREASING CHANCES FOR SHWRS/THNDSTRMS
DURING FRIDAY...MAINLY DURING PM HRS...AS CDFNT MOVES INTO FA. WITH
UPPER LEVEL TROF LAGS BEHIND SFC FRONT...SO EXPECT THE FRONT TO SLOW
AS IT MOVES ACRS RGN FRI NITE...KEEPING THREAT OF SHWRS/THNDSTRMS
THRU MUCH OF NIGHT...ESPECIALLY ERN ZONES. POTENTIAL EXISTS FOR FOR
SVR WX FRI PM/EVEN IN SQUALL LINES THAT DEVELOP AHEAD OF CDFNT.

DRIER AND COOLER AIRMASS THEN BUILDS INTO FA DURING SATURDAY AS HIGH
PRESSURE BUILDS EAST FROM OH VLY/GRTLKS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
FRNT CLR OF REGION AS HIGH PRESSURE WORKS SOUTH OF GREAT LKS
REGION...BRINGING DRIER AIR TO THE AREA. SFC RIDGE IN CURRENT MDL
RUN HAS BEEN SHIFTED MORE WEST THAN PREVIOUS RUN...BUT STILL
FORECASTED TO MV OFFSHORE DURING THE DAY MONDAY...ALLOWING FOR
ANOTHER WARM/GULF SURGE TO WORK INTO THE NORTHEAST. WILL CONTINUE
MENTION SL CHANCE FOR TRW MON AFT/EARLY EVE WITH DAYTIME HEATING
OVER CWA. SFC LOW OVER CENTRAL CANADA AND ASSOCIATED TRAILING CD
FRNT WILL BE NEXT SYSTEM TO AFFECT CWA BY MIDWEEK. DIFF IN MDL
TIMING FOR BRINGING FRNT THRU CWA...BUT WILL GO WITH PARTIAL BLEND
HPC/GFS GUIDANCE...BRINGING FRNT INTO WESTERN CWA TUESDAY
MORNING...OVERSPREADING REST OF CWA DURING THE DAY...AND WILL PUT
HIGHEST POPS IN FOR NOW (BETWEEN 12Z TUES-00Z WED). BECAUSE OF FROPA
TIMING DIFF...WILL KEEP HIGH CHANCE POPS IN FOR NOW. FRNT CLRS CWA
BY WED MORNING AS ANOTHER SFC HIGH BUILDS OVER REGION. 850MB TEMPS
STILL PRETTY HIGH MON INTO TUES...SO WILL CONTINUE SHOWING INCR IN
HIGH TEMPS MON INTO TUES...TAPERING OFF W/ FROPA AND APPROACH OF
NEXT RIDGE.

&&

.AVIATION...
CHANCE FOR RW/TRW ALL SITES XCEPT KMSS WHERE JUST CHANCE FOR -RW.
LIGHT WINDS THRU ENTIRE PERIOD. VFR THRU IFR COND THRU 00Z WHERE TS
OCCURS RA/+RA POSSIBLE. FG/HZ AFT 00Z WILL REDUCE VSBY IFR/MVFR AT
TIMES. HIGHER TRRN WILL BE OBSCD. AFT 11Z-12Z VFR COND W/ SCT CLD
COVER.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...RJS
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 29, 3:32 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
432 AM EDT WED JUN 29 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-300829-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
432 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND
TONIGHT. SOME STORMS COULD BE STRONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

MORE SHOWERS OR THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION ON
FRIDAY AND NEXT TUESDAY. SOME STORMS COULD BE STRONG ON FRIDAY AS
WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY NOT BE REQUIRED TODAY AND TONIGHT.

MURRAY

In the hours before

Local storm report, Jun 29, 1:22 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
222 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      WILLISTON               44.43N 73.07W
06/29/2005                   CHITTENDEN         VT   LAW ENFORCEMENT

            ROUTE 2 CLOSED DUE TO WASH OUT ON FRENCH HILL. GOVERNOR
            AND CHITTENDED ROADS ALSO WASHED OUT.

&&

MB
Local storm report, Jun 29, 1:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      WILLISTON               44.43N 73.07W
06/29/2005                   CHITTENDEN         VT   LAW ENFORCEMENT

            ROUTE 2 CLOSED DUE TO WASH OUT ON FRENCH HILL. GOVERNOR
            CHITTENDEN ROAD ALSO WASHED OUT.

&&

MB
Local storm report, Jun 29, 3:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
442 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      WILLISTON               44.43N 73.07W
06/29/2005                   CHITTENDEN         VT   LAW ENFORCEMENT

            ROUTE 2 CLOSED DUE TO WASH OUT ON FRENCH HILL. GOVERNOR
            AND CHITTENDED ROADS ALSO WASHED OUT.

0240 PM     FLASH FLOOD      WILLISTON               44.43N 73.07W
06/29/2005                   CHITTENDEN         VT   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO WASHOUTS

0300 PM     TSTM WND DMG     WILLISTON               44.43N 73.07W
06/29/2005                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES DOWN ON GOVERNOR CHITTENDEN ROAD

&&

LAHIFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Clinton

When
June 29, 4:00 PM EST to 5:00 PM EST
Where
Clinton County, Altona
Reported by
TRAINED SPOTTER
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5460991.